Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 54, NWS Salt Lake City, UT

July 26, 2011Salt Lake County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 26, 2011, 3:26 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2011, 3:26 PM MDT (21:26 UTC)
Expired
Jul 26, 2011, 3:57 PM MDT
In force
31 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Salt Lake County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 103 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS55 KSLC 262126
SVRSLC
UTC035-049-262215-
/O.NEW.KSLC.SV.W.0054.110726T2126Z-110726T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
326 PM MDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SALT LAKE COUNTY IN UTAH
  NORTHWESTERN UTAH COUNTY IN UTAH

* UNTIL 415 PM MDT

* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF SARATOGA SPRINGS...OR 17 MILES SOUTHWEST OF SANDY...MOVING
  EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SARATOGA SPRINGS... BLUFFDALE... LEHI... HIGHLAND... AND AMERICAN  
  FORK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4054 11183 4034 11169 4025 11211 4042 11220
TIME...MOT...LOC 2126Z 248DEG 9KT 4037 11204

$$

TRAPHAGAN
1 follow-up statement
002 
WWUS55 KSLC 262157
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT TUE JUL 26 2011

UTC035-049-262207-
/O.CAN.KSLC.SV.W.0054.000000T0000Z-110726T2215Z/
UTAH UT-SALT LAKE UT-
357 PM MDT TUE JUL 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SALT LAKE AND
NORTHWESTERN UTAH COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED.

LAT...LON 4054 11183 4034 11169 4025 11211 4042 11220
TIME...MOT...LOC 2157Z 248DEG 9KT 4040 11195

$$

TRAPHAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:07 PM MDT, 19 minutes earlier.

Area forecast discussion, Jul 26, 3:07 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT TUE JUL 26 2011

.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN IN PLACE OVER CENTRAL
AND SOUTHERN UTAH THROUGH THIS EVENING. SOMEWHAT DRIER AIR WILL
SPREAD ACROSS THE AREA FOR THE LATTER HALF OF THE WEEK...BEFORE A
VERY MOIST AIRMASS SPREADS BACK INTO UTAH DURING THE UPCOMING
WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...A BROAD UPPER TROUGH IS MAKING ITS WAY ACROSS THE
GREAT BASIN THIS AFTERNOON...TURNING THE FLOW ALOFT A BIT MORE
WESTERLY OVER THE FORECAST AREA. THIS IS ALLOWING DRIER AIR TO
BEGIN TO FILTER INTO NORTHWEST UTAH...THOUGH SOME WELL DEFINED
THUNDERSTORMS HAVE DEVELOPED ALONG THE AXIS BETWEEN THE MOIST AIR
AND DRIER AIR. OVER SOUTHERN UTAH...MONSOONAL MOISTURE REMAINS IN
PLACE...AND NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE
CONTINUING TO DEVELOP AND DRIFT SLOWLY EASTWARD. THESE SLOW MOVING
STORMS WITH HEAVY RAIN HAVE LIKELY PRODUCED SOME AREAS OF FLASH
FLOODING THIS AFTERNOON...AND THE THREAT WILL CONTINUE WELL INTO
THE EVENING. HAVE KEPT EXISTING FLASH FLOOD WARNING AS IS WITH THE
AFTERNOON PACKAGE.

DRIER AIR WILL CONTINUE TO SLOW MAKE ITS WAY INTO THE STATE
THROUGH FRIDAY...BUT PWS ARE ONLY PROGGED TO DROP TO ABOUT
0.75 IN THE GFS...WHICH WOULD STILL ALLOW FOR AFTERNOON CONVECTION
OVER THE HIGHER TERRAIN...PARTICULARLY OVER SOUTHERN AND EASTERN
PORTIONS OF THE FORECAST AREA. EARLIER RUNS OF THE ECMWF WERE A
BIT MORE AGGRESSIVE BRINGING DRIER AIR IN...BUT THE 12Z HAS COME
MOSTLY IN LINE WITH THE GFS. LITTLE CHANGE IS EXPECTED IN
TEMPERATURES OVER THE NEXT FEW DAYS...WITH MAXES EXPECTED TO REACH
VALUES NEAR SEASONAL NORMALS.

BY SATURDAY...GLOBAL MODELS INDICATE THAT THE FLOW ALOFT WILL
BECOME MORE SOUTHERLY ONCE AGAIN ON THE BACK SIDE OF AN AMPLIFYING
RIDGE. THIS WILL ALLOW DEEP MOISTURE THE SPREAD INTO THE FORECAST
AREA ONCE AGAIN...WITH PWS IN EXCESS OF 1.3 INCHES EXPECTED TO
MOVE INTO PORTIONS OF THE STATE BY SUNDAY AFTERNOON. THIS WILL
ALLOW FOR INCREASED COVERAGE OF CONVECTION...WITH THE POSSIBILITY
OF HEAVY RAIN WITH ANY CELLS THAT FORM. THE MOISTURE LOOKS TO
REMAIN IN PLACE THROUGH DAY 7.

&&

.AVIATION...SOUTHERLY WINDS WILL CONTINUE TO SLOWLY DECREASE AT THE
SLC TERMINAL THROUGH AROUND 22Z. WINDS SHOULD THEN TURN NORTHWEST.
THERE IS A 30 PERCENT CHANCE THAT THE SOUTHERLY WINDS WILL REMAIN
AND KEEP THE NORTHWEST FLOW AT BAY. ALSO ISOLATED THUNDERSTORMS
COULD BUMP THE WINDS....DIRECTION DEPENDING ON PROXIMITY TO THE
AIRFIELD. OTHERWISE...VFR CONDITIONS UNDER PARTLY TO MOSTLY CLOUDY
SKIES WILL CONTINUE.

&&

.FIRE WEATHER...SOME DRYING HAS SPREAD INTO NORTHWEST UTAH THIS
AFTERNOON WHILE DEEP MOISTURE REMAINS IN PLACE ACROSS THE REMAINDER
OF THE AREA. WETTING RAINS WILL CONTINUE ACROSS THE SOUTHWEST INTO
THIS EVENING WITH A GOOD CHANCE OF WETTING RAINS ACROSS CENTRAL AND
SOUTHEAST PORTIONS. MODEST DRYING IS FORECAST TO SPREAD ACROSS THE
DISTRICT FROM THE WEST STARTING WEDNESDAY AND CONTINUING INTO
THURSDAY. SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE WEDNESDAY AND
THURSDAY BUT THEY WILL BE LESS NUMEROUS AND THE THREAT OF WETTING
RAINS WILL BE LOWER. MOISTURE WILL START TO SPREAD BACK INTO THE
DISTRICT FRIDAY WITH A DEEPLY MOIST AIRMASS FORECAST TO BE OVER THE
ENTIRE REGION BY SUNDAY BRINGING AN INCREASED CHANCE OF WETTING
RAINS AND HIGHER HUMIDITIES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     UTZ013-019>021-518.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...WILENSKY
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 3:47 AM MDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 AM MDT TUE JUL 26 2011

UTZ001>016-019>021-517-518-WYZ021-271100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
347 AM MDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS ACROSS SOUTHERN UTAH COUPLED WITH A WEATHER
DISTURBANCE PASSING THROUGH THE AREA WILL BRING SHOWERS AND
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND RESULTANT
FLASH FLOODING TO SOUTHERN PORTIONS OF THE OUTLOOK AREA THROUGH
THIS EVENING. FLASH FLOODING IS POSSIBLE ACROSS SLOT
CANYONS...SLICK ROCK AREAS AND NORMALLY DRY WASHES.

FURTHER NORTH SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN AND CENTRAL UTAH THIS AFTERNOON AND EVENING.
IN ADDITION TO DANGEROUS LIGHTNING...SMALL HAIL...LOCALLY HEAVY
RAINFALL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE LOOKS TO LINGER ACROSS THE OUTLOOK AREA THROUGH THE
REMAINDER OF THE WEEK...WHICH WILL MAINTAIN A THREAT FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

DEEPER MOISTURE LOOKS TO SPREAD BACK INTO THE AREA DURING THE
UPCOMING WEEKEND. THIS WILL BRING A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS...ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:54 PM MDTFlash Flood WarningSLCWashington6 hr
Jul 26, 3:36 AM MDTFlash Flood WatchSLC18 hr
Jul 26, 1:05 PM MDTAreal Flood AdvisorySLCWashington115 min
Jul 26, 2:34 PM MDTAreal Flood AdvisorySLCKane3 hr
Jul 26, 2:50 PM MDTFlash Flood WarningSLCKane5 hr
Jul 26, 3:37 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr
Jul 26, 4:05 PM MDTFlash Flood WarningSLCSalt Lake3 hr
Jul 26, 4:40 PM MDTAreal Flood AdvisorySLCSalt Lake, Utah110 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.